MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MTO,FERKEL MICROFRACTURE PICK, 90; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. MTO,FERKEL MICROFRACTURE PICK, 90; ACCESSORIES,ARTHROSCOPIC
Model Number 72202153
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that, during an ankle arthroscopy, the tip of a ferkel microfracture pick broke within the patient's bone.After performing x-rays exam, it was decided to leave the foreign body in the bone as removing it would cause more damage.It is unknown how the surgery was completed, but the surgery was not significantly delayed as consequence of the allegation.The patient has recovered satisfactorily from the surgery.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported 90 degree ferkel microfracture pick, used in treatment, has not been returned for evaluation to the mansfield site.However a photograph was supplied.Examination of the photograph confirmed the reported complaint of the distal tip of the device breaking off.The device is over nine years old and has not had any previous incidents.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive force applied during insertion.Improper site preparation.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.In conclusion: the definitive root cause of the pick fracture and subsequent retained foreign body (tip) could not be definitively concluded; however, arthroscopic instrument breakage is a known potential surgical complication and compliance use of instrument and/or pressure or application of excessive torque could have been contributing factors.Patient impact beyond the non-implantable retained foreign body could not be determined, although possible localized pain/discomfort, corrosion, micro-motion and/or migration of the broken tip could not be ruled out.It was communicated that the procedure was completed with the same device without any significant delay and reported the patient ¿recovered satisfactorily¿, adding, ¿this shouldn't cause the patient any issues¿.No further medical assessment can be rendered at this time.
 
Additional Manufacturer Narrative
The reported 90 degree ferkel microfracture pick, used in treatment, has been returned for evaluation.The device is over nine years old.Visual assessment of the device confirmed the reported complaint.The distal tip has broken off at the 90 degree bend, the tip was not returned.Examination of the break area showed no material voids.The proximal end of the handle is flattened.The condition of the device indicates it was subjected to excessive force resulting in the observed damage.Per the device ifu 1060355 under ¿precautions¿ ¿as with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.¿ a review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.In conclusion: based on the product evaluation, the device condition indicated excessive force was the root cause of the pick fracture and subsequent retained foreign body (tip).Arthroscopic instrument breakage is a known potential surgical complication and instrument failure due to excessive force is addressed in the ifu.Patient impact beyond the non-implantable retained foreign body could not be determined, although possible localized pain/discomfort, corrosion, micro-motion and/or migration of the broken tip could not be ruled out.It was communicated that the procedure was completed with the same device without any significant delay and reported the patient ¿recovered satisfactorily¿, adding, ¿this shouldn't cause the patient any issues¿.No further medical assessment can be rendered at this time.

Brand Name
MTO,FERKEL MICROFRACTURE PICK, 90
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9826361
Report Number1219602-2020-00515
Device Sequence Number16911428
Product Code NBH
UDI-Device Identifier03596010622327
UDI-Public03596010622327
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72202153
Device Catalogue Number72202153
Device Lot Number50365396
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/18/2020
Supplement Date Received by Manufacturer04/23/2020
07/21/2020
Initial Report FDA Received Date03/12/2020
Supplement Report FDA Received Date04/28/2020
08/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR